Alert archive / New Mexico / Flood Watches in 2023
Flood Watch 21, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flood watch at Aug 13, 2023, 1:31 AM MDT for 6 counties in New Mexico. It took effect at Aug 13, 2023, 1:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 1:31 AM MDT (07:31 UTC)
- In effect from
- Aug 13, 2023, 1:00 PM MDT
- Expired
- Aug 14, 2023, 1:52 AM MDT
- In force
- 13 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2568 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WGUS65 KABQ 130731
FFAABQ
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
131 AM MDT Sun Aug 13 2023
NMZ214-215-131800-
/O.NEW.KABQ.FA.A.0021.230813T1900Z-230814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
131 AM MDT Sun Aug 13 2023
...FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH THIS
EVENING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...A portion of north central New Mexico, including the
following areas, East Slopes Sangre de Cristo Mountains and
Southern Sangre de Cristo Mountains.
* WHEN...From 1 PM MDT this afternoon through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rain is possible over portions of the Sangre de
Cristo mountains. This includes the Hermits Peak Calf Canyon
burn scar.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$4 follow-up statements
798
WGUS65 KABQ 131745
FFAABQ
Flood Watch
National Weather Service Albuquerque NM
1145 AM MDT Sun Aug 13 2023
NMZ214-215-140300-
/O.CON.KABQ.FA.A.0021.230813T1900Z-230814T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
1145 AM MDT Sun Aug 13 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of north central New Mexico, including the
following areas, East Slopes Sangre de Cristo Mountains and
Southern Sangre de Cristo Mountains.
* WHEN...Until 9 PM MDT this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rain is possible over portions of the Sangre de
Cristo mountains. This includes the Hermits Peak Calf Canyon
burn scar.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$
16651
WGUS65 KABQ 132014
FFAABQ
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
214 PM MDT Sun Aug 13 2023
NMZ214-215-140300-
/O.EXT.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
214 PM MDT Sun Aug 13 2023
...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of north central New Mexico, including the
following areas, East Slopes Sangre de Cristo Mountains and
Southern Sangre de Cristo Mountains.
* WHEN...Through early Monday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rainfall is possible over portions of the
Sangre de Cristo mountains. Confidence is increasing that
widespread storms will continue through the overnight hours
into early Monday morning over the Hermit's Peak Calf Canyon
burn scar, therefore the Flash Flood Watch has been extended
through early Monday morning.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$
16379
WGUS65 KABQ 140223
FFAABQ
Flood Watch
National Weather Service Albuquerque NM
823 PM MDT Sun Aug 13 2023
NMZ214-215-141200-
/O.CON.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
823 PM MDT Sun Aug 13 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of north central New Mexico, including the
following areas, East Slopes Sangre de Cristo Mountains and
Southern Sangre de Cristo Mountains.
* WHEN...Until 6 AM MDT Monday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rainfall is possible over portions of the
Sangre de Cristo mountains through the overnight hours into
early Monday morning, including the Hermit's Peak/Calf Canyon
burn scar.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$
24494
WGUS65 KABQ 140752
FFAABQ
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
152 AM MDT Mon Aug 14 2023
NMZ214-215-141800-
/O.CAN.KABQ.FA.A.0021.000000T0000Z-230814T1200Z/
/O.NEW.KABQ.FA.A.0022.230814T1800Z-230815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
152 AM MDT Mon Aug 14 2023
...FLOOD WATCH IS CANCELLED...
The Flash Flood Watch is cancelled for a portion of north central
New Mexico, including the following areas, East Slopes Sangre de
Cristo Mountains and Southern Sangre de Cristo Mountains.
Flash flooding is no longer expected to pose a threat early this
morning. However, heavy rain is again possible this afternoon and
evening.
&&
...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...A portion of north central New Mexico, including the
following areas, East Slopes Sangre de Cristo Mountains and
Southern Sangre de Cristo Mountains.
* WHEN...From Noon MDT today through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rain is possible over portions of the Sangre de
Cristo mountains, including the Hermits Peak Calf Canyon burn
scar.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$
NMZ211-141800-
/O.NEW.KABQ.FA.A.0022.230814T1800Z-230815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-
152 AM MDT Mon Aug 14 2023
...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...A portion of north central New Mexico, including the
following area, Jemez Mountains.
* WHEN...From Noon MDT today through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded.
* ADDITIONAL DETAILS...
- Locally heavy rain is possible over the Jemez mountains,
including the Cerro Pelado burn scar.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flood watch went out at Aug 12, 11:29 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 12, 11:29 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1129 PM MDT Sat Aug 12 2023 ...New AVIATION... .UPDATE... Issued at 541 PM MDT Sat Aug 12 2023 The severe weather threat has moved out of the state into the OK/TX Panhandles, while convective potential is also waning over the Sangre de Cristo Mts. Therefore, both the Severe Thunderstorm and Flood Watches have been cancelled. Updated zone forecast is out. && .SYNOPSIS... Issued at 257 PM MDT Sat Aug 12 2023 Widespread showers and storms are expected across the region the next several days. The strongest storms today will be in the northeast where damaging winds, large hail, and localized flash flooding are all possible. Widespread light to moderate rainfall along with below average highs are likely on Monday. Shower and storm chances trend down Tuesday through the end of the week with the bulk of activity focused over the high terrain of western and northern New Mexico. && .SHORT TERM... (This evening through Sunday night) Issued at 257 PM MDT Sat Aug 12 2023 The 12Z KABQ upper air sounding showed a PWAT of 1.04", which is up a few hundredths of an inch from yesterday's 12Z sounding but still slightly below the 90th percentile for mid August. That said, there is plenty of moisture to fuel convection as evidenced by the latest radar trends across northern and central NM, but cooler temperatures across western NM are still below today's convective temperature for much of the area and we're getting off to a slower start. Different story across northeast NM, where storms fired over the Sangre De Cristos at around 1030 this morning and have since increased in coverage and are moving northeast across the highlands into the plains where they will encounter more significant instability and dewpoint temperatures in the lower 60s. A few storms may become severe near the CO and TX/OK borders across far northeast NM this afternoon before moving off to the east. Outflow from that batch of convection will head south into the east central plains this evening and may spark new convection, but lower forecast confidence on that given a fairly normal diurnal downtrend expected. PWATs are forecast to trend down across western NM Sunday as drier air from AZ filters east into the area and will lead to a downtrend in storm coverage with a slight bump in high temperatures. Otherwise, Sunday will be similar to today across eastern NM. Will introduce a backdoor cold front to northeast NM by late day, which will help force storms across the northeast and east central highlands/plains going into the evening hours. The front will be reinforced by convective cold pools to the east and will surge west overnight, bringing a gusty east canyon/gap wind to the Rio Grande and Upper Tularosa Valleys going into early Monday morning. Wind speeds at KABQ are forecast to reach wind advisory threshold just prior to 12Z Monday and a Wind Advisory will likely be required. && .LONG TERM... (Monday through Friday) Issued at 257 PM MDT Sat Aug 12 2023 Confidence continues to increase that there will be gusty east winds in the gaps of the central mountain chain Monday morning behind a backdoor cold front. The boundary is expected to push all the way through the Continental Divide, bringing increased low-level moisture in its wake. Lift along the boundary will create widespread light to moderate stratiform precipitation, but there is uncertainty with regard to convection Monday afternoon. If the front comes through early enough in the morning, there may be enough time for clouds to clear and destabilize the atmosphere, but there is also a chance that the atmosphere remains too stable for robust convection to occur. PWATs will be as much as 2 standard deviations above normal in the northern mountains on Monday in the wake of the front so flash flooding over recent burn scars will be a big concern if convection does occur. There will be a slight drop in activity Tuesday, but PWATs of 100- 120% of normal over northwest and north-central NM will be the focus of scattered to numerous showers and storms. High pressure builds in place over The Great Basin mid-week, cutting off the Pacific tap of moisture and resulting in a downward trend in PoPs. Troughing is expected to re-develop over California later in the week though and increase moist, southerly flow over the state. A disturbance to watch moving forward will be the tropical convection currently located off the west coast of Costa Rica. The GFS shows this storm developing into a robust tropical system that is directed into the desert southwest about 10 days from now. There is a lot of time between now and then, but remnants of this storm will have the potential to fuel a monsoon surge if the trough over the west coast were to shift eastward. && .AVIATION... (06Z TAFS) Issued at 1125 PM MDT Sat Aug 12 2023 Surface boundary stretching from KCQC vicinity to KCVN at 05Z to continue moving southward to KROW with light showers and clouds, potentially lcl MVFR cigs, filling in behind the boundary. Relatively weak east wind may reach the RGV with the boundary along the east slopes of the Sandia/Manzano mountains. Otherwise, wdly sct showers and isold short lived tstms to persist through 12Z. Convection to redevelop over the higher terrain and northeast NM aft 19Z. Isold severe storms possible over northeast NM with a vigorous surface boundary plunging southward into east central NM by 14/03Z. && .FIRE WEATHER... Issued at 257 PM MDT Sat Aug 12 2023 A Monsoon moisture plume continues across the area and is associated with an increase in humidity and good chances for wetting storms, with the threat for for burn scar flooding. A backdoor cold front will race southwest across the area Sunday night into Monday morning, bringing higher humidity and lower temperatures to central and eastern NM while focusing chances for wetting storms along and west of the Continental Divide. The upper high will move back over the state from early through mid week leading to a slow warming/drying trend, although good chances for wetting storms will continue in the mountains and nearby highlands. The upper high is then forecast to move back east of the area from Friday through next weekend, bringing another Monsoon moisture plume to western NM with improved chances for wetting storms. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 89 64 85 / 30 20 20 60 Dulce........................... 49 85 52 79 / 50 40 30 80 Cuba............................ 54 83 57 77 / 20 20 30 60 Gallup.......................... 53 84 57 80 / 40 20 20 70 El Morro........................ 51 80 55 76 / 20 30 30 70 Grants.......................... 52 84 56 77 / 20 30 30 60 Quemado......................... 53 81 58 77 / 30 50 30 80 Magdalena....................... 59 82 61 76 / 20 50 40 70 Datil........................... 53 80 57 74 / 30 60 40 80 Reserve......................... 53 86 56 81 / 20 50 30 90 Glenwood........................ 62 91 65 88 / 20 40 30 80 Chama........................... 46 79 48 72 / 70 50 40 80 Los Alamos...................... 61 83 62 75 / 50 50 50 70 Pecos........................... 58 84 58 70 / 40 50 60 60 Cerro/Questa.................... 46 80 47 72 / 70 50 60 70 Red River....................... 44 73 44 65 / 70 60 70 70 Angel Fire...................... 42 74 42 66 / 70 60 70 60 Taos............................ 51 84 53 75 / 50 40 50 60 Mora............................ 52 80 52 65 / 60 60 70 60 Espanola........................ 59 90 61 81 / 50 40 50 60 Santa Fe........................ 60 85 62 75 / 40 40 50 60 Santa Fe Airport................ 59 88 61 77 / 40 30 40 50 Albuquerque Foothills........... 66 88 67 79 / 30 20 40 50 Albuquerque Heights............. 66 90 67 81 / 30 20 40 40 Albuquerque Valley.............. 64 92 66 83 / 30 20 40 40 Albuquerque West Mesa........... 66 90 67 82 / 30 20 30 50 Belen........................... 63 92 66 85 / 20 30 30 50 Bernalillo...................... 64 92 67 83 / 30 20 40 50 Bosque Farms.................... 61 92 64 83 / 30 20 40 50 Corrales........................ 65 91 67 83 / 30 20 40 50 Los Lunas....................... 62 92 65 84 / 30 20 30 50 Placitas........................ 64 89 66 79 / 30 20 40 50 Rio Rancho...................... 65 90 67 82 / 30 20 40 50 Socorro......................... 66 92 67 84 / 30 40 30 60 Sandia Park/Cedar Crest......... 59 83 60 72 / 40 30 50 60 Tijeras......................... 61 86 62 75 / 40 30 40 60 Edgewood........................ 57 86 59 73 / 30 30 40 50 Moriarty/Estancia............... 54 88 56 74 / 30 30 30 50 Clines Corners.................. 56 85 54 67 / 30 30 60 50 Mountainair..................... 58 85 58 72 / 30 40 30 60 Gran Quivira.................... 59 86 58 72 / 20 40 30 60 Carrizozo....................... 65 88 64 78 / 20 50 40 60 Ruidoso......................... 59 81 56 68 / 20 60 40 70 Capulin......................... 55 80 53 70 / 70 40 70 20 Raton........................... 54 83 55 72 / 70 40 70 30 Springer........................ 56 87 58 74 / 70 50 70 30 Las Vegas....................... 55 84 54 68 / 60 60 70 60 Clayton......................... 62 87 58 75 / 70 30 60 20 Roy............................. 59 88 58 72 / 60 50 70 40 Conchas......................... 65 95 60 77 / 60 30 70 50 Santa Rosa...................... 64 93 61 74 / 40 30 60 50 Tucumcari....................... 65 96 61 77 / 60 30 70 50 Clovis.......................... 67 96 64 77 / 30 30 60 50 Portales........................ 69 98 66 79 / 30 30 50 40 Fort Sumner..................... 67 97 65 78 / 30 30 50 50 Roswell......................... 74 102 73 85 / 30 30 40 50 Picacho......................... 66 91 63 74 / 20 50 50 60 Elk............................. 63 87 60 73 / 20 50 40 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....16 AVIATION...24
In the hours before
Local storm report, Aug 12, 10:10 PM MDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
1010 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tstm Wnd Dmg 10 WSW Clayton 36.38N 103.33W
08/12/2023 Union NM Utility Company
Report of thunderstorm wind damage causing
power poles to be knocked down along Hwy 56
west of Clayton b/w MMs 73-74. Power was
lost for a few hours.
&&
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:25 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Aug 13, 12:29 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Aug 13, 2:02 PM MDT | Wind Advisory | ABQ | Bernalillo, Cibola, Sandoval, Torrance, Valencia | 19 hr |
| Aug 13, 2:53 PM MDT | Special Weather Statement | ABQ | Guadalupe | 37 min |
| Aug 13, 5:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 13, 5:43 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 17 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.